The Alarming Medication Side Effect No One Ever Told You About

Updated: Jun 18, 2020



Introduction


Have you ever heard of anticholinergic medications? Neither had I. But you’re about to.


When it comes to treating mental health issues, there are a whole range of options—like multiple generations of psych meds; an alphabet’s worth of therapies like CBT, EMDR, and ABA; electroconvulsive therapy; and newer treatments like transcranial magnetic stimulation and ketamine infusions, and of course what looks to be the promising treatment of psychedelics.


For me, I’ve had symptoms of depression that have gotten bad enough that I’ve been open to trying all sorts of things. I’ve tried CBT, DBT, and EMDR therapies. I also tried at least a dozen different psych meds before finding one that started actually helping. It still wasn’t as much of an improvement as I had hoped, though, and I eventually started doing electroconvulsive therapy (ECT) as well.


From what I’ve read, we don’t understand why ECT is effective for treating depression and other mental illness, but the research has consistently shown for decades that inducing a seizure under controlled conditions really does help symptoms. Even though it’s an effective treatment, ECT has negative connotations. I remember happening to see the “shock therapy” scene from One Flew Over the Cuckoo’s Nest being performed during an awards show on TV when I was in elementary school, and it was horrible enough that, even though I didn’t know what was going on, I never forgot it. It’s the main reason I want to quickly clarify some very significant differences with how electroconvulsive therapy is currently (no pun intended) quite different from how I think society often imagines it: First, that the treatment is consensual. Second, that it’s done under general anesthesia and that muscle relaxant medications are used, so it is not painful. Third, as I mentioned, the treatment can be very helpful, especially in individuals with severe mental illness that hasn’t responded to other treatments.  


Experiencing Cognitive Changes


Still, unfortunately, all these treatments don’t come without side effects. One medication I tried made me hungry all the time, others gave me constant stomach pain. I started noticing a more troubling pattern, though, starting a few years ago around the time I started doing ECT: cognitive changes. And not for the better.


When I started ECT, the doctors warned me it might affect my memory. I was desperate to feel better, though, so this didn’t bother me very much at the time.

I did experience memory loss with the treatment—which, I know now, is not fun, and, honestly, not something I’m totally sure I would choose again if I knew then what I do now. It’s also something I would encourage ECT candidates to not take lightly.

ECT treatment starts with an intensive round of several sessions a week over several weeks. This is when the memory loss occurred for me. After that initial round, maintenance treatments can be much more spread out. I currently go in about every six weeks. Once I got to this point, I noticed I wasn’t losing more memories (though, unfortunately, I also didn’t seem to gain any back).


Even though I wasn’t losing more memory, I felt my cognition was still being hampered. For the last several years, sometimes I feel foggy. The biggest cognitive change I notice, though, is that I frequently have a really hard time recalling words and terms for things. It can be things I was just talking about yesterday, too, or things I’ve spent the last month studying about in a class. I know people talk about this very thing as a side-effect of aging—but in my thirties? I don’t know if that’s quite when this becomes normal.


I’ve always assumed that these frustrating cognitive changes have been due to my maintenance ECT treatments. And they bother me. At one point, I started looking to see if there might be alternatives to continuing with ECT. I also consulted with the psychiatrist in charge of the treatments about what I could do about the cognition issues. He prescribed me Aricept, a medication used for Alzheimer’s disease and dementia, which I tried for a while but gave up when it didn’t seem to do anything. He also changed my schedule of anesthesia drugs when I go in for a treatment to include ketamine.


Just a couple of weeks ago, though, I heard some information that made me think ECT might not be the issue after all—it might be my psych meds.




Could it be the meds?


I recently posted about how I’ve been accepted to physician assistant school. One of the ways I’ve been trying to prepare is by listening to lots of medical podcasts. The other day, I had on the pharmacology podcast Real Life Pharmacology while I was at work. The topic? A tricyclic antidepressant called doxepin. I actually take a tricyclic antidepressant, desipramine, and because of this, I perked up at the topic. I thought most of the information I would hear in the podcast would sound familiar.


Tricyclic antidepressants are an older antidepressants, the model that came out before SSRIs like fluoxetine (Prozac). As the podcast episode explained, tricyclics are now used less for mood issues and more for indications like nerve pain and bladder spasms. Personally, though, they were the first class of antidepressants that actually helped me.


Anyway, the host of Real Life Pharmacology, Eric Christianson, PharmD, was going through different characteristics of the medication, along with a number of side effects. And then he mentioned: the medication is also “anticholinergic,” meaning it blocks the action of the neurotransmitter acetylcholine.


Anticholinergic effects, he went on to say, “can include memory problems [and] confusion.”


“What?” I thought. “What??

I started googling. I found a list titled “Anticholinergic cognitive burden scale” developed by Dr. Malaz Boustani from the Regenstrief Institute and the Indiana University Center for Aging Research, and published by Harvard Health Publishing In 2009. It listed my antidepressant, desipramine. Anticholinergic. I looked for quetiapine, a medication that’s helped me so much with sleep. It’s an antipsychotic medication I was prescribed off-label during a hospital stay and that I’ve taken for years. Also anticholinergic. The medication I take for anxiety? Phew, that, at least, was not on the list.


Talking to my pharmacist


A small, panicky fire started inside me. My first automatic response was to keep searching on Google, resulting in articles like “What are anticholinergic drugs and should you be worried about a link to dementia?” from USA Today before I stopped myself. I should really be consulting a provider, I thought, not just Doctor Google.


After work, I went straight to my pharmacy, a CVS, and asked to speak with the pharmacist. He came over after a few minutes. I don’t know his name—I’ll call him Dr. Drug. I tried to explain to Dr. Drug what I had been putting together—that I had been experiencing cognitive changes since starting ECT, but that I was wondering if it had more to do with my medication at this point. And that I was concerned about this. Very concerned.


Dr. Drug was skeptical, to say the least.


The CVS pharmacist frowned and looked up my chart. “Well, only one of these is anticholinergic,” he said.


“No.” I said. “Two are.” I pointed out quetiapine, but he didn’t seem to believe that it qualified. “I feel like it was a reliable source” I wanted to say. But I couldn’t recall where that list was published. (It was through Harvard.)


Dr. Drug frowned some more. “I really don’t think this would cause memory loss,” he said.


“Well, it’s not so much causing memory loss I’m worried about, it’s the overall cognitive changes I’ve been experiencing since that time,” I tried to explain to him.